Hail, Lee
- When
- April 16, 10:39 AM CST to 10:41 AM CST
- Where
- Lee County, 2 mi NW of Nelson
- Measured
- 0.75 in hail
- Reported by
- COOP STATION
- Coordinates
- 42.317, -89.050
Penny size hail fell on Highway 2, about two miles northwest of Nelson.
6 hail, 4 tornado, 2 flash flood, 2 flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 5:50 AM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 650 AM CDT SUN APR 16 2006 .DISCUSSION FOR MORNING GRIDS/ZONES... 310 AM CDT AS OF 07 UTC...LOW PRESSURE CENTERED JUST N OF OMA WITH WARM FRONT EXTENDING SEWD TO NEAR STL. LARGE SWATH OF OVERRUNNING RA AND TSRA OVERSPREADING NRN IL AND NW INDY ATTM. GFS/NAM MODELS PROJECT 1000+ J/KG MUCAPE OVER OUR SW ZONES WITH REASONABLY STRONG VERTICAL SHEAR PROFILES BY LATE MORNING. SFC TEMPS WILL BE WARMING FROM RATHER COOL UPPER 40S NE TO MID 50S SW. THUS...INITIAL ELEVATED ACTIVITY ABOVE 900 MB LEVEL SHOULD POSE A GREATER HAIL THREAT. HOWEVER...WITH BOUNDARY LAYER WARMING QUICKLY...PARTICULARLY IN OUR SW ZONES...POTENTIAL FOR FULL RANGE OF SEVERE TYPES POSSIBLE BY AFTERNOON. SUBSTANTIAL DRY AIR UPSTREAM MOST APPARENT IN WATER VAPOR IMAGERY WILL ALSO INCREASE INSTABILITY BY LATE MORNING. SFC LOW PASSES WELL TO OUR SOUTH...OVER SRN IL...LATE TONIGHT. UPPER RIDGE AND SFC HIGH FOLLOW IN THE WAKE OF TODAYS SYSTEM...AND WILL KEEP THE LOCAL AREA PRECIP FREE MONDAY AND TUESDAY. MEANWHILE THE NEXT SYSTEM WILL BE CROSSING THE NORTHERN ROCKIES. MODELS LEANING TOWARD SOLUTION OF UPPER LOW GETTING DISCONNECTED FROM NRN STREAM...AND SLOWLY WOBBLING THROUGH THE UPPER MIDWEST WEDNESDAY THROUGH SATURDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF LATE WEEK. COLD FRONT CROSSING THE AREA ON WEDNESDAY PROVIDES THE NEXT TSRA CHANCE. GFS ALSO INDICATED MORE LIMITED INSTABILITY ON THURSDAY AS LEFT EXIT REGION OF JET STREAK ON SRN PERIPHERY OF CLOSED LOW IS POSITIONED OVER NRN IL...BUT INCONSISTENCIES IN VARIOUS GFS ENSEMBLE MEMBERS AND OTHER GLOBAL MODELS WILL KEEP ME FROM INTRODUCING THUNDER FOR THURS YET. TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD...WITH THE EXCEPTION OF TODAY. RAIN AND CLOUDS SHOULD SUPPRESS TEMPS OVER MUCH OF THE AREA. NE WINDS WILL KEEP IL LAKESHORE TEMPS COOLEST WITH HIGHS NOT CLIMBING MUCH ABOVE 50-55 DEGREES. RRH && .AVIATION DISCUSSION FOR 12Z TAFS... 650 AM CDT MORNING PROFILERS SHOWING SW 35KT JET PUNCHING INTO NRN IL ACROSS SURFACE WARM FRONT. FRONT EXTENDS ESE FROM SFC LOW ON NEB/IA BORDER TO CENTRAL IL. ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY THIS MORNING. WILL CARRY VCTS THROUGH MORNING HOURS. AS SFC LOW DRIFTS ESE INTO CENTRAL IL ENE WINDS SHOULD PICK UP AND WIDESPREAD AREA OF SHOWERS AND EMBEDDED THUNDER IS EXPECTED IN THE AFTERNOON. THUNDER THREAT QUICKLY DIMINISHED THIS EVENING AS LOW PASSES SOUTH OF TERMINALS AND SFC WINDS BECOME MORE NELY. ALLSOPP && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT SUN APR 16 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-170930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT SUN APR 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND SOUTH OF A LINE FROM ROCKFORD TO CHICAGO TO PORTAGE. ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL BECOME MORE NUMEROUS BY AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-170930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT SUN APR 16 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR THE ILLINOIS NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) HANDEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
719 AM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HAIL CHATSWORTH 40.75N 88.29W
04/16/2006 E1.00 INCH LIVINGSTON IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
753 AM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL PIPER CITY 40.76N 88.19W
04/16/2006 E1.00 INCH FORD IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
758 AM CDT SUN APR 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HAIL CHATSWORTH 40.75N 88.29W
04/16/2006 E1.00 INCH LIVINGSTON IL PUBLIC
&&The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 16:40 UTC.
6 hail, 4 tornado, 2 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail fell on Highway 2, about two miles northwest of Nelson.
Penny size hail was reported at US 34 and US 30.
Hail as big as golfballs were reported around the city of Aurora.
Marble to penny size hail covering the ground on the west side of Joliet.
Torrential rains caused street flooding in Marseilles. Several creeks overflowed, along with portions of the Illinois and Michigan Canal, causing some damage to structures along the paths. Rainfall amounts between 2 and 3 inches were reported in only one hour.
Several roads were closed across southern LaSalle County due to flood waters. Gentleman Road at Liegers Hill in Fall River Township was closed after three feet of mud washed out the road.
Beecher Road closed due to flooding. Other roads under water.
A brief tornado touched down near US 24, east of 1700E. A tool shed was knocked over.
Street flooding was reported in Chatsworth after 2.70 inches of rain fell in one hour.
A brief tornado was reported near US 45 and Danforth Road. No damage was reported.
A brief tornado was reported near IL 1 and County Road 2900N. No damage was reported.
Utility poles were blown down at US 6 and IL 178.
A brief tornado was reported northwest of Beaverville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499429, 5501229, 5501230, 5501231, 5501232, 5501233, 5499428, 5499430, 5499431, 5501235, 5499427, 5499356, 5499425, 5501234, 5499426.